A 26 year old male with a prior history of asthma, DVT, and PE presented to the ER with severe, constant, pressure-like, left sided chest pain after smoking K2 the night before. The pain was associated with palpitations and shortness of breath. Initial vital signs demonstrated a heart rate of 104 bpm and a normal cardiopulmonary exam. Electrocardiogram revealed a normal sinus rhythm with early repolarization. Given the patient’s prior history of clots, a CT angiogram of the chest was obtained, which was negative for PE. Laboratory results were notable for an initial troponin of 0.044 ng/mL and a urine toxicology positive for cannabinoids. The patient’s troponin peaked at 0.367ng/mL. He was treated with heparin drip, aspirin, and a statin with resolution of his chest pain. Further ischemic evaluation revealed an echocardiogram with normal left ventricular function and no regional wall motion abnormalities. Ultimately, the patient left against medical advice and cardiac catheterization was not pursued.
K2, also known as Spice, is a mixture of herbs and spices treated with synthetic cannabinoids. It is typically smoked for its ability produce similar effects as tetrahydrocannabinol (THC), and undetectability on urine drug screens. An estimated prevalence of K2 use in adolescents and adults in the US and UK is between 6.5% and 12.6%. Unfortunately, K2 mixtures are not uniform and their health implications are not well understood.
The detrimental effects of THC is over stimulation of the sympathetic nervous system and inhibition of the parasympathetic system leading to increased cardiac output, heart rate, and vasoconstriction. Synthetic cannabinoids often have an increased affinity for cannabinoid receptors. Combined these effects cause decreased coronary perfusion, mismatch of oxygen demand and delivery, and presumably coronary vasospasm, which can cause myocardial ischemia.
There are a wide range of presenting side effects from synthetic cannabinoids including tachycardia, agitation, hypertension, and confusion. A recent case series published in the Journal of Pediatrics (2011) showed an association of K2 usage and the development of ST elevation myocardial infarction in healthy teenagers with subsequent normal echocardiograms and coronary angiograms. Our patient is an adult, with minimal cardiac risk factors, who presented with chest pain after K2 use and had evidence of myocardial injury. This case illustrates that synthetic cannabinoids, due to their variable nature of ingredients, are capable of causing many different adverse reactions including myocardial ischemia.
Synthetic cannabinoid use has become more prevalent. The components within this drug can vary greatly, as can their side effects, which can include chest pain and myocardial ischemia. When evaluating a patient for acute onset of chest pain, it is essential that clinicians take a detailed drug history and are aware of the harmful effects of K2.